Can you overdose on MDMA?

Share:

“Overdose” refers to taking a higher than appropriate dose of a medicine or drug, which can happen with MDMA, but is extremely rare.1 It is much more likely that a problem would occur as a result of MDMA use with contraindicated medications (such as MAOI anti-depressants), preexisting health conditions, overexertion, or dehydration.2 Given the highly adulterated molly market, it’s also more likely to see an unidentified substance cause problems, rather than MDMA itself.

Hyperthermia – a dangerously high increase in body temperature, or heatstroke – is the most common health problem related to MDMA. Hyperthermic reactions result from physical exertion (such as dancing) in an overheated environment without replenishing fluids, which is why it is strongly recommended that users take breaks and consume fluids such as water or electrolyte-replenishing drinks. In extreme cases, hyperthermia can cause liver, kidney or heart failure, or even death.3 To prevent these harms, we strongly recommend that festivals offer free water and areas for people to cool off.

Another concern for people who take MDMA is hyponatremia – drinking too much water. This causes the sodium in the blood to dilute to critically low levels, and seems to affect women more than men.4 This is why, when available, juices and electrolyte-replenishing drinks are preferable to water.

See our MDMA media tips

Share:

 

  1. Gina Martin et al., "Nonfatal overdose from alcohol and/or drugs among a sample of recreational drug users," Journal of Substance Use 19, no. 3 (2014): 239-44.
  2. G. Rogers et al., "The harmful health effects of recreational ecstasy: a systematic review of observational evidence," Health Technol Assess 13, no. 6 (2009). See also, Emanuel Sferios and Missi Wooldridge, “MDMA-Related Deaths: Stop Calling Them Overdoses,” (July 10, 2015), https://dancesafe.org/mdma-related-deaths-stop-calling-them-overdoses/.
  3. A. C. Parrott, "MDMA (3,4-Methylenedioxymethamphetamine) or ecstasy: the neuropsychobiological implications of taking it at dances and raves," Neuropsychobiology 50, no. 4 (2004); A. C. Parrott, "MDMA and temperature: a review of the thermal effects of 'Ecstasy' in humans," Drug Alcohol Depend 121, no. 1-2 (2012); K. Wolff and K. Aitchison, "Reply to 'MDMA can increase cortical levels by 800% in dance clubbers' Parrott et al," J Psychopharmacol 27, no. 1 (2013).
  4. G. D. van Dijken et al., "High incidence of mild hyponatraemia in females using ecstasy at a rave party," Nephrol Dial Transplant 28, no. 9 (2013).

What do you think?

People deserve accurate, non-judgmental information about MDMA and other drugs

In order to stay safe, we need to understand both the effects of drugs and the policies that surround them.

Sign if you Agree

If you sign and have not already registered, you will receive periodic updates and communications from the Drug Policy Alliance.

Shelley's Story

Shelley’s Story

Shelley Goldsmith was 19 when she died after taking MDMA and going to a club in DC. Her mother, Dede Goldsmith, believes her death may have been preventable if drug education and harm reduction services were more widely available and accepted.

Learn more about Dede’s campaign and the work of DPA’s Music Fan program to promote compassionate, health-based responses to drug use at festivals, concerts and clubs.

Learn More